Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Detroit, MI

April 26, 2011Bay County, Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 26, 2011, 8:06 PM EDT for Bay County, Midland County, Michigan. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2011, 8:06 PM EDT (00:06 UTC)
Expired
Apr 26, 2011, 9:02 PM EDT
In force
56 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 128 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:07 PM EDTHAIL 15 Nw Crump, MI
Apr 26, 8:20 PM EDTHAIL 15 Ese Mount Forest, MI
Apr 26, 8:30 PM EDTHAIL 0.54 E Averill, MI
Apr 26, 8:30 PM EDTHAIL 0.55 S Averill, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:02 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS53 KDTX 270006
SVRDTX
MIC017-111-270115-
/O.NEW.KDTX.SV.W.0006.110427T0006Z-110427T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
806 PM EDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 915 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF MIDLAND...AND
  MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT FOREST AROUND 815 PM EDT.
  PINCONNING AROUND 825 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SANFORD...            PLEASANT VALLEY...    PINCONNING...
  OIL CITY...           MIDLAND...            LINWOOD...
  KAWKAWLIN...          EDENVILLE...          COLEMAN...
  BENTLEY...            AUBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4376 8461 4382 8452 4383 8418 4400 8417
      4400 8405 4392 8403 4391 8390 4377 8392
      4374 8394 4368 8391 4365 8386 4354 8405
      4357 8406 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 0006Z 229DEG 40KT 4375 8418
WIND...HAIL 60MPH 0.75IN

$$

KEC
5 follow-up statements
464 
WWUS53 KDTX 270015
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
815 PM EDT TUE APR 26 2011

MIC017-111-270115-
/O.CON.KDTX.SV.W.0006.000000T0000Z-110427T0115Z/
BAY MI-MIDLAND MI-
815 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MIDLAND AND
BAY COUNTIES UNTIL 915 PM EDT...

AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF RHODES...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINCONNING AROUND 820 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SANFORD...            PLEASANT VALLEY...    PINCONNING...
  OIL CITY...           MIDLAND...            LINWOOD...
  KAWKAWLIN...          EDENVILLE...          COLEMAN...
  BENTLEY...            AUBURN...

A SECOND STORM WAS LOCATED ABOUT 3 MILES SOUTHWEST OF SANFORD MOVING 
NORTHEAST AT 45 MPH. THIS STORM WILL BE NEAR AT 820 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4376 8461 4382 8452 4383 8418 4400 8417
      4400 8405 4392 8403 4391 8390 4377 8392
      4374 8394 4368 8391 4365 8386 4354 8405
      4357 8406 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 0013Z 228DEG 45KT 4386 8407
WIND...HAIL 60MPH 1.00IN

$$

CB
873 
WWUS53 KDTX 270023
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
823 PM EDT TUE APR 26 2011

MIC017-111-270115-
/O.CON.KDTX.SV.W.0006.000000T0000Z-110427T0115Z/
BAY MI-MIDLAND MI-
823 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MIDLAND AND
BAY COUNTIES UNTIL 915 PM EDT...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
MOUNT FOREST...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINCONNING AROUND 830 PM EDT.

AN ADDITIONAL LINE OF THUNDERSTORMS WAS LOCATED ALONG A LINE FROM 
NORTH BRADLEY TO PORTER TOWNSHIP MOVING NORTHEAST AT 50 MPH. THIS 
STORM WILL BE NEAR MIDLAND AT 830 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4376 8461 4382 8452 4383 8418 4400 8417
      4400 8405 4392 8403 4391 8390 4377 8392
      4374 8394 4368 8391 4365 8386 4354 8405
      4357 8406 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 0019Z 231DEG 43KT 4388 8400
WIND...HAIL 60MPH 1.00IN

$$

CB
574 
WWUS53 KDTX 270038
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
838 PM EDT TUE APR 26 2011

MIC017-111-270115-
/O.CON.KDTX.SV.W.0006.000000T0000Z-110427T0115Z/
BAY MI-MIDLAND MI-
838 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MIDLAND AND
BAY COUNTIES UNTIL 915 PM EDT...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF RHODES TO
AUBURN...MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT FOREST AROUND 845 PM EDT.
  BAY CITY STATE PARK AND LINWOOD AROUND 850 PM EDT.
  PINCONNING AROUND 855 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SANFORD...            PLEASANT VALLEY...    PINCONNING...
  OIL CITY...           MIDLAND...            LINWOOD...
  KAWKAWLIN...          EDENVILLE...          COLEMAN...
  BENTLEY...            AUBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4376 8461 4382 8452 4383 8417 4400 8417
      4400 8405 4392 8403 4391 8390 4378 8392
      4374 8394 4368 8391 4365 8386 4354 8405
      4357 8405 4357 8417 4347 8461
TIME...MOT...LOC 0038Z 239DEG 33KT 4378 8414 4359 8405
WIND...HAIL 60MPH 1.00IN

$$

MR
350 
WWUS53 KDTX 270053
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
853 PM EDT TUE APR 26 2011

MIC111-270103-
/O.CAN.KDTX.SV.W.0006.000000T0000Z-110427T0115Z/
MIDLAND MI-
853 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR MIDLAND COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4367 8412 4383 8417 4395 8412 4400 8405
      4392 8403 4391 8390 4378 8392 4374 8394
      4368 8391 4365 8386 4354 8405 4357 8405
TIME...MOT...LOC 0053Z 234DEG 33KT 4391 8404 4371 8396

$$

MIC017-270115-
/O.CON.KDTX.SV.W.0006.000000T0000Z-110427T0115Z/
BAY MI-
853 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BAY
COUNTY UNTIL 915 PM EDT...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF BENTLEY TO
LINWOOD...MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN BAY 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4367 8412 4383 8417 4395 8412 4400 8405
      4392 8403 4391 8390 4378 8392 4374 8394
      4368 8391 4365 8386 4354 8405 4357 8405
TIME...MOT...LOC 0053Z 234DEG 33KT 4391 8404 4371 8396
WIND...HAIL 60MPH 1.00IN

$$

CB
397 
WWUS53 KDTX 270102
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
902 PM EDT TUE APR 26 2011

MIC017-270112-
/O.CAN.KDTX.SV.W.0006.000000T0000Z-110427T0115Z/
BAY MI-
902 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR BAY COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

LAT...LON 4367 8412 4383 8417 4395 8412 4400 8405
      4392 8403 4391 8390 4378 8392 4374 8394
      4368 8391 4365 8386 4354 8405 4357 8405
TIME...MOT...LOC 0102Z 234DEG 33KT 4390 8388 4370 8381

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:28 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 26, 7:28 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
728 PM EDT TUE APR 26 2011

.AVIATION...

SHOWERS/EMBEDDED THUNDER DEVELOPMENT THIS EVENING REMAINING LARGELY
TIED TO AN ADVANCING MID LEVEL WAVE LIFTING FROM SOUTHWEST TO
CENTRAL LOWER MICHIGAN.  THIS WILL ALLOW ADDITIONAL SCATTERED
CONVECTION TO BE IN THE VICINITY OF MBS THROUGH 03Z.  THE DEGREE OF
FORCING AND AVAILABLE INSTABILITY DIMINISHES TOWARD THE
SOUTHEAST...EVIDENT VIA LATEST TRENDS ON BOTH SATELLITE AND RADAR.
THIS NOW SUGGESTS A RAPIDLY DIMINISHING OPPORTUNITY FOR
PRECIPITATION TO IMPACT ALL OTHER TERMINALS. THE THUNDER POTENTIAL
IS NOW TOO LOW TO INCLUDE A SITE SPECIFIC MENTION...WITH CONDITIONS
CONTROLLED BY A FADING HIGHER BASED VFR CU FIELD.

A GUSTY SOUTHWEST FLOW DOES REMAIN IN PLACE THROUGHOUT SOUTHEAST
MICHIGAN DOWNSTREAM OF A LOW PRESSURE SYSTEM LIFTING NORTHEAST
THROUGH WISCONSIN.  STRONGER GRADIENT WIND/GUSTS WILL PERSIST
THROUGH THE EVENING...BEFORE GRADUALLY EASING WITH TIME OVERNIGHT.
THIS WILL CONTINUE TO TRANSLATE INTO GUSTS WITHIN THE 25-30 KNOT
RANGE.  A RESIDUAL MOIST LOW LEVEL ENVIRONMENT...PERHAPS AIDED BY A
PERIOD OF CLEAR SKIES...STILL LOOKS TO PROMOTE LOW STRATUS/FOG
DEVELOPMENT DURING THE EARLY MORNING PERIOD.  WILL REVISE THE TIMING
BACK SLIGHTLY...BUT REMAIN PESSIMISTIC IN BRINGING BOTH VISIBILITY
AND CEILINGS INTO IFR.  WIDESPREAD AREA OF RAIN ACCOMPANYING THE
ARRIVAL OF THE NEXT LOW PRESSURE SYSTEM WILL REINFORCE THESE
CONDITIONS THROUGH AT LEAST MIDDAY WEDNESDAY.

&&

.PREV DISCUSSION...ISSUED 344 PM EDT TUE APR 26 2011

SHORT TERM...TONIGHT

DESPITE AN EARLY AND STRONG NWD SURGE BY THE SFC WARM FRONT WHICH
PUT ALL OF SE MICHIGAN INTO THE WARM SECTOR LATE THIS MORNING AND
EARLY THIS AFTN...THE BEST MOISTURE AND INSTABILITY HAS REMAINED
WELL TO THE SOUTH THUS FAR. HOWEVER...CURRENT OBS/LAPSE DATA AND
SHORT TERM MODEL SOLUTIONS INDICATE DEWPOINTS IN THE LOW 60S SURGING
INTO NORTHERN IL ALONG CORRESPONDING TO A NOSE OF INCREASING SFC
BASED INSTABILITY THIS AFTN. CURRENT SAT TRENDS INDICATE THAT THE
LL CAP HAS BEGUN TO ERODE ACROSS AREA AS WIDESPREAD STRATOCU CLOUD
DECK HAS BEEN REPLACED BY DEVELOPING CU FIELD.

BEST CHANCE FOR SEVERE WX TODAY HAS SHIFTED TO THIS EVENING.
CONVECTION WILL INITIATE ALONG A SFC COLD FRONT THIS AFTERNOON AND
SHORT TERM GUIDANCE HAS COME INTO GENERAL AGREEMENT THAT INSTABILITY
WILL BE MAXIMIZED THIS EVENING OVER SE MICHIGAN AS THE SFC LOW LIFTS
INTO THE WESTERN GREAT LAKES. THERE IS SOME UNCERTAINTY REGARDING
THE NATURE OF THE CONVECTION AS IT ENTERS THE CWA FROM THE
WEST...MAINLY BECAUSE OF TIMING/DIRUNAL HEATING CONCERNS. SHOULD THE
CONVECTION...WHICH WILL BE SLOW TO MOVE EASTWARD DUE TO A STRONG S-N
COMPONENT OF MOTION...ARRIVE AFTER THE LOSS OF DAYTIME HEATING THE
DEVELOPING NOCTURNAL INVERSION WOULD TEND KEEP THE LOW LEVELS CAPPED
IN ADVANCE OF THE ADVANCING CONVECTIVE LINE AND APPROACHING COLD
FRONT. PROVIDED THAT LIFT ALONG THE FRONT IS SUFFICIENTLY STRONG TO
CONTINUE TO LIFT SURFACE PARCELS ABOVE THE CAP...THE EXPECTATION
WOULD BE FOR A LINE OF CONVECTION WITH A SOMEWHAT DIMISHED
CONVECTIVE THREAT TO ROLL THROUGH THE AREA THIS EVENING. WITH CAPE
PROFILES OF 500-1000 J/KG SPREAD OVER A DEEP LAYER...NOT EXPECTING
PARTICULARLY VIGOROUS UPDRAFT DEVELOPMENT AT THIS POINT REGARDLESS
OF TIMING. HOWEVER...FOR ANY LOCALLY INTENSE UPDRAFTS THAT DO
DEVELOP...A VEERING WIND PROFILE COMBINED WITH AMPLE SPEED SHEAR AND
0-1KM SRH VALUES RANGING FROM 150-200 AREA-WIDE WOULD BE QUITE
FAVORABLE FOR THE DEVELOPMENT OF ORGANIZED CONVECTIVE STRUCTURES
WITH HAIL BECOMING THE PRIMARY THREAT AS A NOCTURNAL INVERSION
INHIBITS DOWNWARD MOMENTUM TRANSPORT AND THE RESULTANT WIND THREAT.
THE FLY IN THE OINTMENT SO TO SPEAK IS IF THE EASTERLY COMPONENT OF
THE STORM MOTIONS ARE ENOUGH TO ALLOW CONVECTION TO PROPAGATE INTO
THE CWA BEFORE SURFACE BASED INSTABILITY IS LOST. IN THAT CASE...THE
SEVERE THREAT WOULD INCREASE MARKEDLY WITH AN INCREASED LIKLIHOOD OF
WIDER COVERAGE OF SFC BASED CONVECTION AND WIND BECOMING THE PRIMARY
THREAT. IN EITHER CASE...THE THREAT OF TORNADIC DEVELOPMENT CANNOT
BE RULED OUT DUE TO AVAILABLE LL ENVIRONMENTAL SHEAR AND THE
POTENTIAL FOR CONVECTION TO BECOME ROOTED IN THE BOUNDARY
LAYER...EVEN IN THE LATE EVENING HRS.

SECONDARY FORECAST CONCERN THIS AFTN IS ONSET OF PRECIPITATION ON
WED MORNING. WITH THE NAM BEING THE SIGNIFICANT OUTLIER WITH REGARDS
TO THE POSITION AND STRENGTH OF THE SFC LOW...WILL FAVOR A FORECAST
THAT FOLLOWS GFS/ECMWF/SREF GUIDANCE MORE CLOSELY RESULTING IN AN
EARLIER ONSET OF SHRA IN THE MORNING AS ANOTHER SFC LOW LIFTS NORTH
ALONG THE BOUNDARY.

LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY

WATER VAPOR IMAGERY SHOWS SHORT WAVE ENERGY CURRENTLY OVER NEW
MEXICO WITHIN THE BASE OF THE LONG WAVE CENTRAL US TROUGH. THE 00Z
MODEL SUITE INDICATE THIS WAVE DEVELOPING A NEGATIVE TILT AS IT
LIFTS NORTHEAST ACROSS THE OHIO VALLEY/GREAT LAKES REGION LATE WED
AND WED NIGHT. A FAVORABLE COUPLED JET STRUCTURE WILL ALSO BE
PRESENT ACROSS THIS REGION AS A 140KT UPPER JET ROUNDS THE BASE OF
THE TROUGH. THIS WILL LEAD TO SURFACE CYCLOGENESIS ACROSS THE OHIO
VALLEY ON WEDNESDAY. THE 12Z MODEL SUITE HOWEVER SHOW TREMENDOUS
VARIATION IN TIMING AND LOCATION OF EXPECTED SURFACE LOW
DEVELOPMENT. IT APPEARS THAT THE MODEL SOLUTIONS HAVE QUITE SERIOUS
CONVECTIVE FEEDBACK ISSUES WHICH GREATLY AFFECTS THEIR HANDLING IN
SURFACE LOW DEVELOPMENT OVER THE LOWER OHIO VALLEY. THIS LEADS TO
CONSIDERABLE FORECAST UNCERTAINTY WITH RESPECT TO TIMING CONVECTIVE
EPISODES WED AND WED NIGHT.

THE BULK OF MODEL SOLUTIONS DO INDICATE TWO SEPARATE SURFACE LOWS
LIFTING ACROSS THE STATE...THE FIRST WED AFTERNOON AND THE SECOND
SOMETIME WED NIGHT. STRONG MOISTURE TRANSPORT/MOIST ISENTROPIC
ASCENT WILL ACCOMPANY THIS FIRST WAVE INTO THE STATE ON
WEDNESDAY...LEADING TO FAIRLY WIDESPREAD SHOWERS. THE CURRENT SPC
DAY2 CONVECTIVE OUTLOOK HAS MOST OF SE MI IN A SLIGHT RISK FOR
SEVERE WEATHER ON WEDNESDAY. THIS WILL BE DEPENDENT UPON THE TRACK
OF THE LOW. THE NAM AND CANADIAN SOLUTIONS...WHICH INDICATE A
STRONGER AND MUCH DEEPER LOW TRACKING WEST OF THE FORECAST AREA
WOULD BRING SURFACE BASED INSTABILITY INTO SE MI. THE STRONGLY
SHEARED ENVIRONMENT COUPLED WITH THE POTENTIAL INSTABILITY WOULD
CERTAINLY POSE THE THREAT FOR ORGANIZED STRONG TO SEVERE CONVECTION.
THE SECOND WAVE WED NIGHT WOULD ACCOMPANY THE MID LEVEL TROUGH AXIS
LIFTING NORTH ACROSS THE REGION. THIS WAVE WOULD LIKELY POSE MORE OF
A HEAVY RAIN THREAT AS MOST SOLUTIONS INDICATE A FAIRLY STRONG
DEFORMATION AXIS ALONG THE NORTHWEST FLANK OF THIS WAVE.
AGAIN...GIVEN THE UNCERTAINTY IN TRACK OF THIS WAVE...WILL NOT BE
ISSUING ANY FLOOD WATCHES WITH THIS PACKAGE.

UPPER LEVEL PHASING WILL LEAD TO A BROAD UPPER LOW OVER THE REGION
BY THURSDAY. WRAP AROUND MOISTURE ALONG WITH STEEP LOW LEVEL LAPSE
RATES UNDER COLD AIR ADVECTION WILL PROVIDE A HIGH LIKELIHOOD OF
SHOWERS THROUGH THE DAY THURSDAY. THE MEDIUM RANGE SOLUTION DO
INDICATE A FAIRLY PROGRESSIVE PATTERN BY LATE IN THE WEEK...WITH
HIGH AMPLITUDE RIDGING OVERSPREADING THE REGION BY FRIDAY. THIS WILL
PROVIDE A MUCH NEEDED BREAK FROM THE RAINFALL.

THERE IS SOME DISAGREEMENT WITH RESPECT TO TIMING AND AMPLITUDE OF
ANOTHER LONG WAVE TROUGH FORECAST TO ROTATE INTO THE CENTRAL US OVER
THE WEEKEND. THE GFS/CANADIAN/UKMET REMAIN MORE PROGRESSIVE WITH THE
NORTHERN STREAM AND THUS JUST BRING SOME FRONTAL PRECIP THROUGH THE
AREA SAT NIGHT...WITH DRIER AND COOLER CONDITIONS TOWARD THE END OF
THE LONG TERM. GIVEN THE AGREEMENT AMONG THESE SOLUTIONS...HAVE
TRENDED THE FORECAST TOWARD THIS DIRECTION. THE ECMWF SOLUTION
HOWEVER IS DEEPER AND SLOWER AND INDICATES THE POTENTIAL FOR ANOTHER
WET PATTERN LATE IN THE WEEKEND INTO EARLY NEXT WEEK AND WILL BE
SOMETHING TO WATCH OVER THE NEXT FEW MODEL RUNS.

MARINE...

WINDS WILL INCREASE OUT OF THE SOUTH AHEAD OF THE NEXT LOW PRESSURE
SYSTEM...WHICH WILL LIFT OUT OF THE OHIO RIVER VALLEY ON WEDNESDAY.
UNCERTAINTY CURRENTLY EXISTS WITH REGARDS TO THE EXACT TRACK AND
STRENGTH OF THE LOW...AND CHANGES IN THE FORECAST TRACK WOULD HAVE
AN EFFECT ON THE RESULTANT WINDS. AT THIS TIME...STRENGTHENING
SOUTHERLY WINDS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON BEFORE
VEERING TO THE SOUTHWEST LATE WED NIGHT AND INTO THURSDAY MORNING.
ATTM...WINDS ARE NOT EXPECTED TO MEET ADVISORY CRITERIA. SHOWERS AND
THUNDERSTORMS WILL ALSO BE A DISRUPTION TO MARINE INTERESTS
PERIODICALLY TODAY THROUGH THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...JVC
LONG TERM....SC
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 26, 3:51 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT TUE APR 26 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-272000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
351 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR OF SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 216 IS IN EFFECT UNTIL 10 PM THIS EVENING FOR ALL OF
SOUTHEAST MICHIGAN.

THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 6 PM. THE STRONGEST
STORMS WILL BE CAPABLE OF 60 MPH WIND GUSTS...1 INCH HAIL...AND
TORNADO DEVELOPMENT. STORM MOTION WILL BE FROM SOUTHWEST TO
NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON WEDNESDAY AS ANOTHER
LOW PRESSURE SYSTEM LIFTS ACROSS THE STATE...BRINGING WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA. RAIN IS EXPECTED TO
CONTINUE INTO WEDNESDAY NIGHT. THERE IS THE POTENTIAL FOR SOME
PROLONGED HEAVY RAINFALL WHICH MAY LEAD TO SOME LOCALIZED
FLOODING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT ALONG A
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-272000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
351 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 216 IS IN EFFECT UNTIL 10 PM THIS EVENING FOR ALL OF
SOUTHEAST MICHIGAN.

THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 6 PM. THE STRONGEST
STORMS WILL BE CAPABLE OF 50 KNOT WIND GUSTS...1 INCH HAIL...AND
TORNADO DEVELOPMENT. STORM MOTION WILL BE FROM SOUTHWEST TO
NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON WEDNESDAY AS ANOTHER
LOW PRESSURE SYSTEM LIFTS ACROSS THE STATE...BRINGING WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT ALONG A
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

LHZ361>363-272000-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
351 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A WARM FRONT LIFTS
NORTH ACROSS THE REGION. PEA SIZED HAIL IS POSSIBLE AS STORMS MOVE
TO THE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS ANOTHER LOW
PRESSURE SYSTEM MOVES THROUGH THE REGION.

A COLD FRONTAL PASSAGE SATURDAY NIGHT WILL BRING ANOTHER CHANCE
FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Apr 26, 5:09 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
509 PM EDT TUE APR 26 2011

MIZ053-054-061-262200-
GENESEE-SAGINAW-TUSCOLA-
509 PM EDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES WEST OF CLIO...MOVING
NORTHEAST AT 50 MPH.

WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FRANKENMUTH BY 520 PM EDT...
  MILLINGTON BY 525 PM EDT...
  VASSAR BY 530 PM EDT...
  CARO AND FAIRGROVE BY 540 PM EDT...
  CASS CITY BY 555 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KEC
Special weather statement, Apr 26, 5:25 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
525 PM EDT TUE APR 26 2011

MIZ047-048-262230-
BAY-MIDLAND-
525 PM EDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES SOUTHWEST OF SANFORD...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SANFORD BY 535 PM EDT...
  MIDLAND BY 540 PM EDT...
  BENTLEY BY 615 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KEC
Special weather statement, Apr 26, 5:52 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
552 PM EDT TUE APR 26 2011

MIZ049-262230-
HURON-
552 PM EDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES SOUTHWEST OF BAD AXE...MOVING
NORTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KINDE BY 605 PM EDT...
  PORT HOPE BY 615 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KEC
Special weather statement, Apr 26, 6:24 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
624 PM EDT TUE APR 26 2011

MIZ048-262330-
BAY-
624 PM EDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTH OF BAY
CITY TO 10 MILES SOUTH OF AUBURN...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BAY CITY BY 635 PM EDT...
  MUNGER AND ESSEXVILLE BY 640 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KEC
Special weather statement, Apr 26, 6:45 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
645 PM EDT TUE APR 26 2011

MIZ047-048-262345-
BAY-MIDLAND-
645 PM EDT TUE APR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF SANFORD...MOVING NORTHEAST AT 45
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SANFORD BY 650 PM EDT...
  EDENVILLE BY 655 PM EDT...
  BENTLEY BY 715 PM EDT...
  PINCONNING BY 720 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KEC
Local storm report, Apr 26, 7:21 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
721 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     MARINE TSTM WIND 12 NNW BAY PARK         43.81N 83.72W
04/26/2011  M51 MPH          LHZ422             MI   BUOY

&&

ADODSON

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:13 PM EDTSpecial Marine WarningDTX92 min
Apr 26, 8:25 PM EDTTornado WarningDTXMidland25 min
Apr 26, 8:42 PM EDTTornado WarningDTXBay19 min
Apr 27, 6:01 AM EDTSpecial Marine WarningDTX59 min
Apr 27, 10:29 AM EDTRiver Flood WarningDTXBay, Saginaw7 days
Apr 27, 10:29 AM EDTRiver Flood WarningDTXMidland, Saginaw3 days
Apr 27, 12:54 PM EDTSpecial Marine WarningDTX2 hr
Apr 27, 1:25 PM EDTSpecial Marine WarningDTX95 min
Apr 27, 2:58 PM EDTSpecial Marine WarningDTX92 min
Apr 27, 3:57 PM EDTSmall Craft AdvisoryDTX6 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.